Thunderstorm Wind, Cecil
- When
- July 31, 3:00 PM EST
- Where
- Cecil County, Conowingo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.667, -76.167
A severe thunderstorm knocked down a few trees and wires near the Conowingo Dam.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down a few trees and wires near the Conowingo Dam.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 31, 2:10 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 PM EDT MON JUL 31 2006
.OVERVIEW...
WE/RE LITERALLY GOING TO BE JUMPING FROM THE FRYING PAN INTO THE
FIRE THE NEXT COUPLE OF DAYS AS THE WORST PART OF THE HEAT WAVE IS
ABOUT TO ARRIVE. MAX TEMPS SHOULD PEAK ON WED AS CWA WILL BE BATHED
IN THE CORE OF THE HOT AIR MASS THRUT THE CALENDAR DAY. WE WILL BE
HOISTING EXCESSIVE HEAT WRNGS WITH THIS FCST PKG FOR THE REST OF OUR
CWA.
PLEASE...PLEASE...PLEASE EXERCISE CAUTION THE NEXT FEW DAYS. THIS
TYPE OF HEAT WILL AFFECT EVERYONE AND CAN BE FATAL. A COLD FRONT
WILL SHAVE THE TOP OFF OF THIS STRONG RIDGE ON THU AND FRI WITH
SHRA/TSRA CHCS...COULD BE STRONG/SEVERE AGAIN DEPENDING UPON THE
TIMING OF THE CFP. THEN A BIT OF A BREAK OVER THE WEEKEND. BUT THE
HEAT RIDGE WILL BE LURKING NEARBY AND AN UNWANTED RETURN ENGAGEMENT
COULD OCCUR NEXT WEEK.
FCST PKG IS GOING TO BE LEANING TWD THE GFS AS PER SLIGHTLY BETTER
INIT. CFPWISE WE PREFER THE SLOWER MDL SOLNS. HAVE NEVER SEEN AN H5
TEMP AS WARM AS -1C AS WAS THE CASE THIS MRNG IN ABQ...AND -2C IN
LBF WAS NOT THAT FAR BEHIND. DON/T BELIEVE THIS HEAT MONSTER IS
GOING TO GO QUIETLY INTO THE NIGHT. UPSTREAM MDL H8 INIT OF TEMPS
WAS PRETTY GOOD AND AT 925MB THEY WERE ABT 1C TOO WARM...SO NO
UPSIDE SURPRISES EXPECTED.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
SOME SCATTERED SHRAS/TSRAS HAVE DVLPD OVER THE HIER TRRN OF PA
OUTPACING THE DVLPG CAP. WE CAN SEE SOME ROTATION IN THE VSB IMAG
AS SMALL MCV HAS SUSTAINED ITSELF FROM THE OVRNGT CONVECTION IN PA.
MDLS ARE STILL FCSTG THE CAP TO INTENSIFY AS THE AFTN CONTS...BUT
THE RADAR IMAGERY DOES NOT AGREE WITH THIS THOUGHT. WE WILL MAINTAIN
AN ERLY EVE SLGT CHC FOR MOST ZONES. ENUF DRY AIR THAT ONE OR TWO
MIGHT PULSE SVR...BUT THE MCV DOES NOT APPEAR STG ENUF (NEITHER DO
WINDS ALF) TO ORGANIZE ANYTHING FURTHER (WE BELIEVE). THE ORGANIZED
AND MUCH LARGER MCS AROUND THE RING OF FIRE IS ACTUALLY PROGGED TO
PASS EVEN FTHR TO THE NE OF OUR CWA THAN YDA...SO WE ARE NOT
EXPECTING ANY PCPN FROM THAT OVRNGT. MINS HAVE AVGD BTWN THE TWO
DATASETS AS DEW POINTS HAVE RISEN AT NIGHT...WE WILL CONT THE
PATTERN WITH THIS FCST.
ON TUE THE BLAST FURNACE COMES IN AS H8 TEMPS ARE PROGGED TO RISE
ABT 4C FROM THIS EVE. THIS SYNOPTICALLY SPEAKING LOOKS SIM TO JULY
17TH IN WHICH THE HOT AIR WAS ADVECTED IN. GFS MOS GUID WAS TOO HOT
THAT DAY AND FOR A MORAL VICTORY THINK IT MAY BE OVERDOING IT A BIT
TMRW. ACTUALLY GFS MOS HAS BEEN TOO WARM THE LAST COUPLE OF DAYS
WITH MAX TEMPS. THE OTHER ISSUE ARE THE DEW POINTS. THE WRF-NMM HAS
NOT CORRECTED THE ERRORS OF THE ETA WHICH OFTEN WAS WAY TOO HIGH
WITH THE DEWPTS. THE WRF-NMM TAKES THIS EVEN A FTHR EXTREME BTWN
12Z AND 15Z ON TUE IN WHICH DEW POINTS RISE ABT 5-6F TO CLOSE TO
80F. DEW EVAPORATION/NOT ENOUGH MIXING ISSUES EXIST. WE HAVE FOUND
BETTER SUCCESS USING THE BUFKIT AVG MIXED DWPTS IN THE LWST 100MB
THAN ETA MOS OR MDL GUID ITSELF. THE GFS HAS BEEN BETTER...EVEN IT A
BIT TOO MOIST. OF COURSE A DRIER AIR MASS WILL MAKE IT EASIER FOR
TEMPS TO RISE...LITTLE CONSOLATION THERE. BECAUSE OF LWR DEWS ON THE
GFS...THE FCSTD CAP SHOULD HOLD AND NO PCPN IS FCSTD. ALSO THE
CAP IS HIGH ENUF FOR MIXING WHERE WE BELIEVE HAZE WILL NOT BE AN
ISSUE AGAIN ON LAND AREAS. THIS HAS CHANGED BIG TIME FROM BEING AN
OBSERVER IN THE 80S WHEN WE USED TO GO THROUGH HEAT WAVES IN THE NYC
AREA AND BE CARRYING HAZE FOR DAYS. WITH RESPECT TO HEAT...THE
CLEANER AIR DOES MAKE IT EASIER FOR THE SUN TO DO ITS WORK.
WE WILL UPGRADE THE WATCHES TO WARNINGS THRUT OUR CWA. HIER TRRN OF
THE POCONOS MIGHT BE ONLY LOCN NOT TO MAKE THE CRIT. COASTAL AREAS
SHLD HAVE A LONG ENUF OFSHR FLOW TO GET THEM THERE EVEN IF A LATE
AFTN SEA BREEZE DVLPS. OVERALL EXCESSIVE HEAT WRNG CRIT (AWAY FROM
THE URBAN LOCNS) MIGHT JUST FALL SHORT ON TUE. BUT THIS A PROTRACTED
EVENT THAT SHLD LAST INTO THU AND THE ACCUMULATIVE EFFECT WILL BE
NASTY.
IT DOES NOT LOOK LIKE THERE WILL BE CLOUD PBLMS ON TUE NGT...SO AS
BEST AS OUTLYING AREAS CAN RADIATE...THEY WILL. AGAIN WE WILL COMP
BTWN THE TWO MOSDATASETS.
WITH THE CORE OF THE HOT AIR MASS OVER OUR CWA FROM THE GET-GO...WE
BELIEVE THAT WED WILL BE THE HOTTER OF THE TWO DAYS. 23C AND
100-850MB 1450 THICK WOULD SUPPORT 100-101F RATHER EASILY ALG THE
COASTAL PLAIN...COMP BTWN THE GFS AND ETA MOS. AGAIN WITH THE RIDGE
ALF DO NOT BELIEVE THERE WILL BE MUCH PCPN AT ALL AND GIVEN THE
PLACEMENT OF THE THETA E RDG LOOKS LIKE ANY RING-OF-FIRE MCS SHLD
PASS NE OF OUR CWA.
.LONG TERM /THURSDAY THROUGH SUNDAY/...
MAINLY STAYED ALONG WITH HPC PROGS BUT DID ADJUST A FEW AREAS
IN THE EXTENDED. THE HIGH PRESSURE WHICH HAS BEEN DOMINATING OUR
AREA OVER THE SHORT TERM WILL BREAK DOWN AND ALLOW FOR A COLD FRONT
TO MOVE THROUGH THE REGION LATE ON THURSDAY. CLOUDS MIGHT PREVENT
NORTHERN AREAS FROM REACHING EXCESSIVE HEAT WARNING CRITERIA...SO WE
HAVE KEPT THAT AREA IN THE WATCH. GREATER CONFIDENCE ABOUT EXCESSIVE
HEAT WARNING CRTIERIA BEING MET FARTHER SOUTH. MODELS IN GENERAL
OVERDO THE CLOUD COVER THE DAY OF A COLD FRONTAL PASSAGE. THE ONE
POSITIVE FOR THURSDAY IS THAT THE CORE OF THE HOTTEST AIR WILL BE
OFFSHORE. THERE IS SOME DISAGREEMENT AMONG THE MODELS AS TO WHEN
THIS FRONTAL PASSAGE WILL ACTUALLY OCCUR. HOWEVER, WHEN THE FRONT
DOES MOVE THROUGH THE TEMPERATURES SHOULD DROP BACK DOWN TO THE MID
TO UPPERS 80S, COOLER IN THE POCONOS REGION, FOR THE REST OF THE
WEEK AND INTO THE EARLY PART OF NEXT WEEK. AS FAR A PRECIPITATION
GOES IN THE EXTENDED, THERE REMAINS A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO OCCUR WITH THE COLD FRONT ON THURSDAY AND FRIDAY
AND THEN AGAIN ON SUNDAY AND MONDAY.
&&
.AVIATION...
MAINTAINING PREVIOUS VSBY FORECAST, WITH MVFR VSBYS AT SOME OF THE
LOCATIONS MORE SUSCEPTIBLE TO IT AFTER MIDNIGHT. HAD VARYING AMOUNTS
OF CU TODAY, WITH CB MENTIONED FOR THE NWRN TWO SITES AS THE 12Z
MODEL SOUNDINGS CAME IN WITH THE WEAKEST CAP THERE. WDLY SCT
CONVECTION DID BREAK OUT NEAR THOSE TWO SITES EARLY THIS AFTN. WINDS
MAINLY FROM THE SW AND OF MODEST SPEEDS. DID KEEP A SEA BREEZE AT
ACY THIS AFTN.
&&
.MARINE...
NO SIG CHANGES TO PREV FCST, WITH WINDS AND SEAS REMAINING BELOW SCA
CRITERIA. WATER TEMPS EVIDENTLY ROSE SUFFICIENTLY THIS MORNING ON
THE BRIEF BOUT WITH A NRLY FLOW AND THE RESULTANT RELAXATION OF
UPWELLING TO CUT OFF THE HAZE. THE RESUMPTION OF SW FLOW SHOULD
ULTIMATELY RESULT IN THE RETURN OF HAZE, SO WILL PUT IT BACK IN FOR
TOMORROW.
&&
.CLIMATOLOGY...
CLIMATOLOGICAL INFORMATION HAS BEEN SHIFTED TO THE PUBLIC
INFORMATION STATEMENT ALONG WITH EXCESSIVE HEAT SAFETY SUGGESTIONS.
A COUPLE OF MORE CLIMATOLOGICAL TIDBITS...IN SPITE OF THE HOT END OF
THE MONTH...PHILADELPHIA WILL FAIL TO MAKE THE TOP 10 WARMEST JULY
ON RECORD. THE HIGHEST (WARMEST) MINIMUM TEMPERATURE EVER RECORDED
IN PHILADELPHIA IS 82 DEGREES LAST SET ON AUGUST 8, 2001.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING FOR PAZ054-055-061-062 FROM NOON
TUESDAY TO 8 PM WEDNESDAY.
...EXCESSIVE HEAT WATCH FOR PAZ054-055-061-062 FROM 8 PM
WEDNESDAY TO 8 PM THURSDAY.
...EXCESSIVE HEAT WARNING FOR PAZ067>071 UNTIL 8 PM THURSDAY.
...EXCESSIVE HEAT WARNING FOR PAZ060 FROM NOON TUESDAY TO 8 PM
THURSDAY.
NJ...EXCESSIVE HEAT WARNING FOR NJZ001-007-008 FROM NOON TUESDAY TO
8 PM WEDNESDAY.
...EXCESSIVE HEAT WATCH FOR NJZ001-007-008 FROM 8 PM WEDNESDAY TO
8 PM THURSDAY.
...EXCESSIVE HEAT WARNING FOR NJZ009-010-012>014-016-020>027 FROM
NOON TUESDAY TO 8 PM THURSDAY.
...EXCESSIVE HEAT WARNING FOR NJZ015-017>019 UNTIL 8 PM THURSDAY.
DE...EXCESSIVE HEAT WARNING FOR DEZ001 UNTIL 8 PM THURSDAY.
...EXCESSIVE HEAT WARNING FOR DEZ002>004 FROM NOON TUESDAY TO 8
PM THURSDAY.
MD...EXCESSIVE HEAT WARNING FOR MDZ008-012-015-019-020 FROM NOON
TUESDAY TO 8 PM THURSDAY.
MARINE...NONE.
&&
OVERVIEW/SHORT TERM...GIGI
LONG TERM...MEOLA
AVIATION/MARINE...DELISI
CLIMATOLOGY...DELISI/GIGIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 244 AM EDT MON JUL 31 2006 DEZ001-NJZ015-017>019-PAZ067>071-010645- NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 244 AM EDT MON JUL 31 2006 .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016- 020>027-PAZ054-055-060>062-010645- KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES- TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC- CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 244 AM EDT MON JUL 31 2006 .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ430-431-450>455-010645- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 244 AM EDT MON JUL 31 2006 .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 204 PM EDT MON JUL 31 2006 NJZ001-007-008-PAZ054-055-060>062-312115- SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... JIM THORPE...STROUDSBURG...READING...ALLENTOWN...BETHLEHEM... EASTON 204 PM EDT MON JUL 31 2006 ...ISOLATED THUNDERSTORMS DEVELOPING... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT SHOWERS AND THUNDERSTORMS WERE FORMING OVER THE HIGHER TERRAIN OF THE SOUTHERN POCONOS. ONCE FORMED, THESE STORMS WERE MOVING TO THE SOUTHEAST INTO BERKS COUNTY, THE LEHIGH VALLEY, AND NORTHWEST NEW JERSEY. BRIEF PERIODS OF HEAVY RAIN, CLOUD TO GROUND LIGHTNING, AND GUSTY WINDS COULD ACCOMPANY THESE STORMS. IF YOU SEE THREATENING WEATHER, HEAD INDOORS IMMEDIATELY. IF YOU WILL BE TRAVELING THIS AFTERNOON, STAY ALERT FOR LOW LYING AREAS WHICH MAY BE FLOODED. KRUZDLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 257 PM EDT MON JUL 31 2006 NJZ009-PAZ067>069-312200- HUNTERDON-CHESTER-MONTGOMERY-BUCKS- INCLUDING THE CITIES OF...FLEMINGTON...WEST CHESTER... NORRISTOWN...DOYLESTOWN 257 PM EDT MON JUL 31 2006 ...SCATTERED THUNDERSTORMS TRACKING TOWARD THE REGION... NATIONAL WEATHER SERVICE DOPPLER RADAR HAS BEEN TRACKING SHOWERS AND THUNDERSTORMS WHICH FORMED OVER THE HIGHER TERRAIN OF THE SOUTHERN POCONOS AROUND MIDDAY. THESE STORMS WERE MOVING TO THE SOUTHEAST AND WERE NOW IN BERKS COUNTY, THE LEHIGH VALLEY, AND EXTREME NORTHWEST NEW JERSEY. WITH THE SOUTHEAST MOVEMENT EXPECTED TO CONTINUE, THE STORMS WILL BEGIN MOVING INTO CHESTER COUNTY, UPPER MONTGOMERY, UPPER BUCKS, AND HUNTERDON AND WARREN COUNTIES BY 305 PM. BRIEF PERIODS OF HEAVY RAIN, CLOUD TO GROUND LIGHTNING, AND GUSTY WINDS COULD ACCOMPANY THESE STORMS. IF YOU SEE THREATENING WEATHER, HEAD INDOORS IMMEDIATELY. IF YOU WILL BE TRAVELING THIS AFTERNOON, STAY ALERT FOR LOW LYING AREAS WHICH COULD FLOOD. KRUZDLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 331 PM EDT MON JUL 31 2006 MDZ008-012-015-312245- CECIL-KENT MD-QUEEN ANNES- INCLUDING THE CITIES OF...ELKTON...CHESTERTOWN...CENTREVILLE 331 PM EDT MON JUL 31 2006 ...SCATTERED THUNDERSTORMS TRACKING TOWARD THE REGION... OVER THE PAST HOUR OR TWO...SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN FORMING OVER THE HILLS OF LANCASTER PENNSYLVANIA. THEY HAVE ALSO BEEN FORMING SOUTH OF THIS AREA, DOWN TO ABOUT BALTIMORE. THE STORMS WERE MOVING TO THE SOUTHEAST AND WILL ENTER INTO CECIL COUNTY BY 335 PM. IF THE STORMS CONTINUE MOVING AT THE SAME SPEED, KENT AND QUEEN ANNES COUNTIES WILL SEE THUNDERSTORM ACTIVITY BY 430 PM. BRIEF PERIODS OF HEAVY RAIN, CLOUD TO GROUND LIGHTNING, AND GUSTY WINDS COULD ACCOMPANY THESE STORMS. IF YOU SEE THREATENING WEATHER, MOVE INDOORS IMMEDIATELY. KRUZDLO
The Dover AFB radar (KDOX), 113 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522626.